banner
Health Team

Antibiotics can undermine body's defenses

Posted November 19, 2010

— Doctors are cautious about prescribing antibiotics due to concerns that patients will build up resistance to the drugs and that antibiotics can undermine the body's resistance to certain infections.

Ashley Sims, 30, went on antibiotics as a preventative measure after a dental treatment. A month later, she had what she thought was an intestinal virus and waited for it to run its course.

"But on the fourth day, it was just continuously getting worse and worse," she said.

Sims went to the First Health Moore Regional emergency room and discovered that she had Clostridium difficile, or C-Diff.

"It can be a life-threatening infection, causing enough damage and inflammation of the colon and (can) cause sepsis" – a bacterial infection of the bloodstream – said infectious disease specialist Dr. Paul Jawanda.

Antibiotics Antibiotics led to woman's infection

C-Diff is a common bacteria for which most people have a natural resistance. However, when competing bacteria are wiped out by antibiotics, the C-Diff bacteria can dominate and cause infection.

The disease can be transmitted from person to person through hand-to-mouth contact. The bacteria can live on surfaces for weeks or months, and only cleansers containing bleach are effective at killing it.

C-Diff is a frequent problem in hospitals and nursing homes, but Jawanda said that the disease is becoming more frequent outside those settings, as well.

Treatment for C-Diff might involve using antibiotics, but prescribing the drugs should never be taken lightly, doctors said.

"Weigh the benefit to that patient versus the risk to that patient," Jawanda said.

Sims said that she's learned more about when to seek antibiotic medications.

"I'm more aware of it if my children need antibiotics – if they really need them (or) if it's something that we should and see if it will get better on its own," Sims said.

7 Comments

This story is closed for comments. Comments on WRAL.com news stories are accepted and moderated between the hours of 8 a.m. and 8 p.m. Monday through Friday.

Oldest First
View all
  • gmuny33 Nov 29, 3:12 p.m.

    I recently had a dental procedure, and was prescribed antibiotics as well for precaution. I believe, it's just as important about how long they tell you to take the antibiotics. I had the exact symptoms with the upset stomach and fluid stool. It began in the middle of my 7 day period and continued even after I stopped the meds for 4 or 5 more days, after I stopped taking them. I wish I'd have been advised of the yogurt. C-Diff and Sepsis are very dangerous, and there are many Drs. and companies, that know the side effects and major future problems with over subscription of antibiotics. As with chicken pox and measles, our body will build a natural resistence to many of the more common infections when given the opportunity. Some diseases are best to let run its course.

  • nicolle Nov 22, 2:10 p.m.

    For yogurt and other probiotics, make sure to take it at least 2 hours before or after the antibiotics. Otherwise the antibiotics kill any effects of the probiotics.

  • hihuwatlu Nov 22, 1:11 p.m.

    yogurt, yogurt, yogurt! If you're taking antibiotics I highly recommend eating a lot of yogurt. My daughter's pediatrician was the first to suggest to me that she eat yogurt when taking antibiotics to help prevent stomach upset. After that, I eat yogurt when taking antibiotics and don't get nauseas from them like I used to. The yogurt contains live active cultures (probiotics) which helps keep your intestinal tract healthy. For kids who don't like regular yogurt, they will usually eat frozen yogurt or buy the gogurt and freeze it and they can eat it like kindof like a Popsicle.

  • uplifted329 Nov 22, 11:35 a.m.

    I had C-diff last year after giving birth to my daughter. It started out like the flu and progressively got worse. I wound up in the hospital for 6 days, and quarentined as well! It was horrible. I am leary of taking antibiotics to this day. It also forced me to change my diet, and watch what I eat when I go out. What a great article to warn the public about C-diff!

  • obs Nov 22, 11:01 a.m.

    Wow, Captain Obvious is working overtime!

  • psycho Nov 22, 9:20 a.m.

    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC207122/ Yup, they actually do help - see the discussion of the research at the US National Institutes of Health

  • cass122 Nov 22, 9:08 a.m.

    HA! I am always telling my friends and family,,,,,no matter what, if you are taking antibiotics you should always take some kind of probiotic! I Know this as a fact that probiotics put the good bacteria back into your system. I asked the doctor,,do you have any probiotics you could give to her....answer-we dont suggest that! A prime example that the doctors do not care! They want you to get c-diff and sick to get more meds! Its all about the MONEY!